Apéry-like numbers and families of newforms with complex multiplication

  • Alexis Gomez
  • Dermot McCarthyEmail author
  • Dylan Young


Using Hecke characters, we construct two infinite families of newforms with complex multiplication, one by \({\mathbb {Q}}(\sqrt{-3})\) and the other by \({\mathbb {Q}}(\sqrt{-2})\). The values of the p-th Fourier coefficients of all the forms in each family can be described by a single formula, which we provide explicitly. This allows us to establish a formula relating the p-th Fourier coefficients of forms of different weights, within each family. We then prove congruence relations between the p-th Fourier coefficients of these newforms at all odd weights and values coming from two of Zagier’s sporadic Apéry-like sequences.

Mathematics Subject Classification

Primary: 11F11 11B83 Secondary: 11A07 


Author's contributions


The second author is supported by a grant from the Simons Foundation (353329, Dermot McCarthy).


  1. 1.
    Ahlgren, S.: Gaussian hypergeometric series and combinatorial congruences. In: Symbolic Computation, Number Theory, Special Functions, Physics and Combinatorics, Gainesville, FL, pp. 1–12, Dev. Math., 4, Kluwer Academic Publisher, Dordrecht (2001)Google Scholar
  2. 2.
    Ahlgren, S., Ono, K.: A Gaussian hypergeometric series evaluation and Apéry number congruences. J. Reine Angew. Math. 518, 187–212 (2000)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Almkvist, G., Zudilin, W.: Differential Equations, Mirror Maps and Zeta Values Mirror Symmetry, V. AMS/IP Studies in Advanced Mathematics, vol. 38, pp. 481–515. American Mathematical Society, Providence, RI (2006)zbMATHGoogle Scholar
  4. 4.
    Apéry, R.: Irrationalité de \(\zeta (2)\) et \(\zeta (3)\). Astérisque 61, 11–13 (1979)zbMATHGoogle Scholar
  5. 5.
    Beukers, F.: A note on the irrationality of \(\zeta (2)\) and \(\zeta (3)\). Bull. Lond. Math. Soc. 11(3), 268–272 (1979)CrossRefGoogle Scholar
  6. 6.
    Beukers, F.: On Dwork’s accessory parameter problem. Math. Z. 241(2), 425–444 (2002)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Brown, F.: Irrationality proofs for zeta values, moduli spaces and dinner parties. Mosc. J. Comb. Number Theory 6(2–3), 102–165 (2016)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Chan, H., Cooper, S., Sica, F.: Congruences satisfied by Apéry-like numbers. Int. J. Number Theory 6(1), 89–97 (2010)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Cooper, S.: Sporadic sequences, modular forms and new series for 1/\(\pi \). Ramanujan J. 29(1–3), 163–183 (2012)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Cox, D.: Primes of the Form \(x^2+ny^2\), Fermat, Class Field Theory and Complex Multiplication. A Wiley-Interscience Publication. Wiley, New York (1989)Google Scholar
  11. 11.
    Delaygue, E.: Arithmetic properties of Apéry-like numbers. Compos. Math. 154(2), 249–274 (2018)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Malik, A., Straub, A.: Divisibility properties of sporadic Apéry-like numbers. Res. Number Theory 2, 26 (2016)CrossRefGoogle Scholar
  13. 13.
    McCarthy, D., Osburn, R., Straub, A.: Sequences, modular forms and cellular integrals. Math. Proc. Camb. Philos. Soc. (2018)
  14. 14.
    Osburn, R., Sahu, B.: Supercongruences for Apéry-like numbers. Adv. Appl. Math. 47(3), 631–638 (2011)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Osburn, R., Sahu, B.: Congruences via modular forms. Proc. Am. Math. Soc. 139(7), 2375–2381 (2011)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Osburn, R., Sahu, B., Straub, A.: Supercongruences for sporadic sequences. Proc. Edinb. Math. Soc. 59(2), 503–518 (2016)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Ribet, K.: Galois representations attached to eigenforms with Nebentypus, modular functions of one variable. In: Proceedings of Second International Conference University of Bonn, Bonn, 1976), pp. 17–51. Lecture Notes in Mathematics, vol. 601. Springer, Berlin (1977)Google Scholar
  18. 18.
    Stienstra, J., Beukers, F.: On the Picard–Fuchs equation and the formal Brauer group of certain elliptic \(K3\)-surfaces. Math Ann. 271, 269–304 (1985)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Verrill, H.: Congruences related to modular forms. Int. J. Number Theory 6(6), 1367–1390 (2010)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Zagier, D.: Integral solutions of Apéry-like recurrence equations. In: Groups and symmetries, CRM Proc. Lecture Notes, 47, American Mathematical Society, Providence, RI, pp. 349–366 (2009)Google Scholar

Copyright information

© SpringerNature 2018

Authors and Affiliations

  1. 1.Department of Mathematics & StatisticsTexas Tech UniversityLubbockUSA

Personalised recommendations